Texas, 2005

Hail in Texas, January 28, 2005

January 28, 2005 · NWS BRO · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 27, 8:10 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 27, 8:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
810 PM CST THU JAN 27 2005

.DISCUSSION...MODELS FAILED TO RECOGNIZE 2ND POTENT SHORTWAVE MVG
THRU ADJ OLE MEX NW OF THE RGV ATTM. CHECKING LATEST U/A AT BRO FM
0000Z LAUNCH...AMS OVER DEEP SOUTH TEXAS MAINTAINS 1.17 INCH PWATS
WITH 44 TTS. DRT 00Z RUN IS FLAWED FM DWPT ERROR IN LLVLS. CURRENT
SATELLITE IMAGES SHOW THAT THE FIRST BATCH OF MOISTURE THAT BROUGHT
RAIN TO THE WRN VLY TODAY HAS BEEN SHUNTED EAST OVER THE GULF OF
MEXICO...WITH FEW040 IN REGION NOW. TO THE NORTHWEST...ELEVATED
CONVECTION CONTINUES TO DIG TO POINTS WEST OF ZAPATA COUNTY...IN
ADJACENT OLE MEX...WITH THE BULK OF STRONGER TSTMS NOW APPROACHING
EAGLE PASS. DRT SHOWED ONLY 11 KTS OF NW WND WITH THIS LINE OF
+TSRA...ALTHOUGH AWIPS DISTANCE/SPEED IDENTIFIES AN EAST MOVEMENT OF
THE LINE OF TSTMS OF 40 KTS. WITH CURRENT KBRO 88D REF SHOWING
STRONG TSTM DEVELOPMENT WEST OF THE VLY NOW...CANNOT RULE OUT +TSRA
OVER ZAPATA AND PORTIONS OF WRN VLY THROUGH EARLY MRNG...AND
WILL ADJUST ZONES ACCORDINGLY. ALSO...ADJUST 1ST PERIOD FOR COSMETIC
CHANGES...FOLLOW CURRENT TRENDS AND LOWER FG VSBYS.
&&

.MARINE...AT 7PM BUOY020 REPORTED SOUTHEAST WINDS AT 12KTS AND SEAS
2 FEET. WEAK LOW PRESSURE IS CURRENTLY OVER BAFFIN BAY WITH MODERATE
SOUTHEASTERLY WINDS OVER THE COASTAL WATERS. THIS LOW WILL MOVE OFF
TO THE EAST TONIGHT INTO EARLY TOMORROW. WINDS WILL TURN BRIEFLY TO
THE NORTH AND NORTHWEST TOMORROW BEHIND THIS LOW BUT WILL REMAIN
LIGHT TO MODERATE. WINDS WILL QUICKLY RETURN TO THE SOUTHEAST ON
SATURDAY AS SURFACE HIGH PRESSURE GAINS CONTROL ON THE LOCAL
WEATHER. A SECOND WIND SHIFT WILL ARRIVE EARLY MONDAY AS A COLD
FRONT PUSHES THROUGH THE REGION. WINDS BEHIND THE FRONT WILL BE
FAIRLY BRISK FROM THE NORTHWEST. SMALL CRAFT ADVISORIES ARE LIKELY
DURING THE DAY MONDAY FOR WINDS AND SEAS.
&&

.AVIATION...LOCALLY VFR CONDITIONS WILL CONTINUE FOR THE NEXT FEW
HOURS. FOG, SOME LOCALLY DENSE, WILL DEVELOP AROUND LOCAL AIRPORTS
AROUND SUNRISE TOMORROW. AREAS OF LIGHT RAIN ARE EXPECTED AGAIN
TOMORROW WITH BRIEFLY LOWERED CIGS AND REDUCED VISIBILITIES.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SYNOPTIC/GRIDS...58
AVIATION/MARINE/MESO...64
Hazardous weather outlook, Jan 27, 8:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 PM CST THU JAN 27 2005

GMZ130-150-155-170-175-TXZ248>257-281200-
BROOKS-COASTAL CAMERON-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WILLACY-HIDALGO-INLAND CAMERON-INLAND WILLACY-JIM HOGG-
KENEDY-LAGUNA MADRE-STARR-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO 60 NM-
ZAPATA-
830 PM CST THU JAN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ADVANCING TOWARD THE WESTERN
VALLEY. SOME OF THESE SHOWERS AND THUNDERSTORMS MAY MOVE OVER
PORTIONS OF ZAPATA AND JIM HOGG COUNTIES BEFORE MIDNIGHT...WITH
RAINFALL OF 1/2 INCH MAKING ROADWAYS SLICK. AREAS OF FOG SHOULD
DEVELOP OVERNIGHT...RESTRICTING VISIBILITIES TO LESS THAN 1/2 MILE
IN MAINLY NORTHERN AREAS OF THE RIO GRANDE VALLEY...CLOSER TO THE
STATIONARY FRONT. PLEASE REDUCE SPEEDS AND DRIVE WITH EXTRA CAUTION
IN AREAS OF DENSE FOG. SOME PATCHY LIGHT RAIN AND DRIZZLE WILL ALSO
BE PREVALENT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY FOG WILL FORM OVER PORTIONS OF DEEP SOUTH TEXAS AND THE LAGUNA
MADRE FRIDAY AND SATURDAY MORNING...ALONG WITH PATCHY LIGHT RAIN AND
DRIZZLE DURING THE EARLY MORNING HOURS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

PHILO

In the hours before

Special weather statement, Jan 27, 11:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1142 PM CST THU JAN 27 2005

TXZ248>257-280700-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1142 PM CST THU JAN 27 2005

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE RIO GRANDE
VALLEY...

AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10
MILES EAST OF HEBBRONVILLE TO EL SAUZ. THIS LINE OF
THUNDERSTORMS WAS MOVING EAST AT 35 MPH...AND WILL CONTINUE TO
MOVE ACROSS STARR...JIM HOGG...BROOKS AND NORTHERN HIDALGO
COUNTIES. SPOTTER REPORTS FROM ZAPATA AND JIM HOGG COUNTIES
SHOW THAT THESE THUNDERSTORMS REMAIN UNDER SEVERE LIMITS...BUT
CONTAIN WIND GUSTS TO 40 MPH AND SOME SMALL HAIL. ALSO...HEAVY
RAINFALL OF AN INCH OR MORE CAN BE EXPECTED AS THIS LINE MOVES
EASTWARD ACROSS THE RIO GRANDE VALLEY. RAINFALL WILL END SOON AFTER
THE LINE MOVES THROUGH THE REGION...WITH ONLY MINOR PONDING OF
ROADWAYS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WEATHER EVENT.

PHILO

The radar

The Brownsville radar (KBRO), 106 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hidalgo

When
January 28, 1:00 AM CST
Where
Hidalgo County, 7 mi SE of Mc Cook
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
26.417, -98.317

Hail, Hidalgo

When
January 28, 1:00 AM CST
Where
Hidalgo County, 10 mi SE of Mc Cook
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
26.383, -98.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437158, 5437159.